Lamictin & Feeling Disassociated...
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Lamictin & Feeling Disassociated...


Bp II. Started Lamictin 12 days ago on 25mg with 25 mg incremental increases every 3 days. Currently on 100mg daily. Other than nausea folling each increase I have no noticable side effects BUT I feel disassociated and rather removed. My recall of names is shocking, I will forget things told to me ten mins ago and often find myself someplace and wonder what on earth I am doing here? Help. is this common and will this decrease as I get used to the meds. I have resisted taking any other med's because of a near suicide on Celexa and worsening depression on Lithium. I want to concentrate on ONE med at a time to establish its efficacy. Also I have had radiation treatment on my thyroid resulting in severe hypothroidism. takinh 150 mg Eltroxin and 30mg Tertroxin daily, to what extent could this be contributing to the cycling?
Thanks
Brigetta


Dear Brigetta -- 
The one-medication-at-a-time approach is generally a great idea unless you're really in a hurry to get symptoms under control.  Your story suggests that might be the case, because of the rate at which your doctor is increasing your lamotrigine (Lamictal in the US; Lamictin in South Africa).  That increase rate could be part of the reason why the medication appears to be affecting you so severely.  I wonder about asking your doctor about going down to a tiny dose (probably after stopping for a few days after you taper down -- but don't do that on your own, now) and then starting up again more slowly, as long as these symptoms are not coming back.  Here's the instructions I use for patients for
lamotrigine, for comparison; and my general information; for discussion with your doctor.  

However, it also looks quite possible that this medication is just not going to work for you even if you start low and go slow.  In that case you'd have to look at some other mood stabilizer.  And as for the thyroid: you're already on the treatment (a combination of T4, eltroxin; and T3, tertroxin) that I'd strongly consider (here's the section of my website that talks about why, Thyroid and Bipolar disorder).  You're right to wonder about thyroid and bipolar cycling, as you'll see in that essay.  But if you're pretty well "tuned up" in terms of your thyroid replacement, that's a good starting place to go on and try mood stabilizers (although you'll see in the links in that essay that there is a group in the U.S. studying thyroid as a treatment for bipolar cycling).  

Dr. Phelps  


Published December, 2002 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?